1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

  1. Kat loves milk tray

    Kat loves milk tray Registered User

    Jan 1, 2019
    27
    Dad has been in a care home for 5 weeks in this time his physical health has deteriorated with 2 visits to A&E, although released due to tests coming back clear.
    We had a review 2 weeks ago with his GP whom has increased his medication ( trazadone) and added a sleeping pill (zopiclone) as a short term measure as Dad paces day and night. Dad is also prescribed Lorazapan because he presents with challenging behaviour, lashing out at staff, my mum and me.
    Even though this medication has been increased he still continues with challenging behaviour, still restless and difficult for the carers to manage him. I’m worried. His placement will breakdown and hate seeing Dad agitated, restless.
    We are meeting with his GP tomorrow and I really don’t know what to say, what to ask, other than a referral to the older adults mental health team to see if there is stronger medication that They can prescribe so that my Dad is in a peaceful state.
    Does anyone have any experience of stronger medication? Really not sure what road to go down.
     
  2. Linbrusco

    Linbrusco Registered User

    Mar 4, 2013
    1,578
    Female
    Auckland...... New Zealand
    @Kat loves milk tray
    Im sorry to hear about your Dad.
    The only thing that worked with my Mum was Quetiapine ( Seroquel)
    Just 25mg on waking, lunchtime & evening. Which 75mg a day is cosidered low.
    We were quite hesitant with it being an anti psychotic.
    It gave her some quality of life back.
    Everytime they tried to taper the dose, the agitation came back so shes been on it over a year.
    Now that Mum is in end stage Alzheimers they are looking at tapering the dose again.
     
  3. Kat loves milk tray

    Kat loves milk tray Registered User

    Jan 1, 2019
    27
    Thank you for your reply. Like you I just want my Dad to have some quality of life, some inner peace instead of the restlessness and agitation.
    Yesterday when I visited he lashed out at me, hitting me in the face. My gentle giant Dad, would never have done this before Alzheimer’s.
    Pleased with how the GP visit went as she listened to us and is referring Dad back to the mental health team. She has reduced the trazadone as Dad is always thirsty, so possible side effect.
    Hoping we don’t have a long wait to be seen by the Psychiatrist
     
  4. 70smand

    70smand Registered User

    Dec 4, 2011
    265
    Female
    Essex
    There are other medications the gp could try but he may be reluctant due to the side effects.
    Anti psychotic medication is usually the last resort but some people seem to do well on them and others not so well, with the side effects being a trade off for quality of life, it’s all about getting the balance.
    My dad was on olanzapine for challenging behaviour and he definitely deteriorated as soon as he was commenced on it, but he was so much easier to manage. Lorazepam had originally worked as and when needed but was being needed more and more frequently and seemed to make him worse after a while. Whenever we tried to reduce his meds there was an incident, but he has been off them for a long time now as his condition has deteriorated. His older mental health Dr, who has cared for dad for years tried to swap him to trazadone when coming off the olanzapine but he was awful on the smallest dose and his carehome thought he’d had a stroke, but he picked up as soon as it was stopped.
    Alzheimer’s is so awful and my dad was just the same as yours. It is always worth trying different meds as long as he doesn’t just get put on them and left on them without regular review. Best wishes x
     
  5. Guzelle

    Guzelle Registered User

    Aug 27, 2016
    394
    Sheffield
    My OH is taking risperidone, he started taking.5 mg in November because of aggression,paranoia and agitation. He had an infection at Christmas and went in hospital where they did not give him the risperidone. When he came out he went back to taking the risperidone but after 2 weeks it started again the aggressive behaviour so he had his dose doubled to 2 per day 1mg altogether. He is now a lot calmer and easier to live with. He is being monitored by the adult mental health nurse.
     
  6. Bod

    Bod Registered User

    Aug 30, 2013
    1,162
    Zopiclone. This will cause restlessness, and should only be used short term, 14 days max.
    FiL had this long term, caused many problems, took weeks to get him stable after stopping.
    The idea of it, is to relax the person, so sleep comes naturally. It will not make sleep happen, often the person fights against the relaxation, by becoming restless!
    Increasing the dose, raises the likeliness of falls, still further raised doses, and the person is barely conscious for the rest of the following day.
    Being in a Home for only 5 weeks, may not be long enough for him to settle, and many problems may be due to stress, which should reduce as he settles.
    Difficult on you and mum, but maybe reducing visits, if they upset him, allow him more time to accept his new environment.
    A good placement should be able to cope with this, unfortunately some "Dementia" placements only want quiet, easy residents.

    Bod
     
  7. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,108
    Toronto, Canada
    I know there is a great deal of information regarding seniors and anti-psychotics and how they can be bad. My mother was on anti-psychotics for at least 10 years. We did have to keep a close eye on things and we did switch them around for various reasons (one was weight gain, another was Parkinsonian symptoms) but they certainly helped a great deal. My mother, a reserved and elegant person when she was well, became a vicious and unpredictable person with her AD. The anti-psychotics made the difference.

    They do have to be carefully monitored but they can be very helpful.
     
  8. Kat loves milk tray

    Kat loves milk tray Registered User

    Jan 1, 2019
    27
    Thank you all for sharing your experiences. I am waiting for the Psychiatrist to make contact so we can discuss future medication management. Very hard knowing what is best but I hate to see Dad agitated, restless and aggressive. Makes it difficult for the care staff to look after him in fact some I have been told some staff are scared of my Dad.
    I don’t want his placement at the care home to break down as it’s the only one in my area which would take my Dad. Certainly don’t want him moving out of area as it makes visiting difficult especially for my mum
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.